Long term use of Avonex, after age 60, new to site

I will be 64 in November and this year I will have been on Avonex 7 years. My doctor wants me to continue on Avonex, I would like to stop taking this or any other DM drug because of side effects. I am certain these drugs are not tested on the older population, but worry about the "what if I did stop, and will my MS get worse quicker" or "what am I doing to my body being on this long term, plus hate doing the weekly shots"

Are there any other seniors out there in a similar situation and have you stopped taking your Avone? Please reply with, Your age, how long you took Avonex, and how long ago did you stop taking it? Did your symptoms get worse or are you staying stable?

I did try LDN with no success.

Thanks

9 Replies
oldestnewest

I am 39 and was diagnosed with MS in 2010 was on Rebif bad side effects so my doc switched me on Tysabri within 4 months I am JC virus positive and since February of this year I haven't taken anything and I am stable. Hope you are feeling better

1 like
Reply

@Hjr4, I was 61 when I started Avonex and 64 when I stopped it. Like you, I knew that it hadn't been tested on older people. I stopped taking it because one night, a few hours after the shot, I passed out and fell. No bones broken but some bad bruises I didn't want to chance having that happen again.

Reply

I am 58, couldn't tolerate B-seron, hated it and quit within 2 months. Took copaxone for few years, daily injections, not very effective, but easy for me to tolerate. More recently taken 2 drugs more effective but off-label:

rituximab IV & IT, as part of a clinical trial

cladribine - self-dosed subcutaneously - kept working while dosing.

both were very easy to tolerate with no side effects for me and short term dosing.

Cladribine has a lot going for it: effective, safe, cheap relatively- check it out:

multiple-sclerosis-research...

I'm still slowly progressing, probably slower, hard to tell. I just want to keep taking something that has a plausible chance of helping to delay.

1 like
Reply

I was on Avonex since diagnosis in 2008, and only 2 new lesions since 2008. I switched to Plegridy, which is basically Avonex and just take every other week. I used to get bad side effects every week that put me down/in bed for 2 days. However, I found that if I am very very hydrated before taking Plegridy the side effects are not as bad - does not put me in bed with being sick at all.

Reply

Hi hjr4, it's cwacker, I was diagnosed in may of 2012 at the age of 57 and was on avonex for 2.5 years. I dealt with the unpleasant side effects for that long until I decided to go off it. I researched other meds for rrms and told my neuro the one I wanted to try, but he said I advanced to spms and that there was nothing for it but could go on a trial drug (Siponimod). So did that for 18 months and did pretty good except it was a double blind study so don't know if I had it or not. Since March of this year I haven't had any meds and this past month been having pronounced problems with my left leg that will no longer "go away " 😞. I have an appt with a new neurologist the end of this month, so we'll see how it goes.

1 like
Reply

I have been injecting Avonex since 1998, and I am 61 years old. Dr says I should continue since I've been doing well, very mild side effects if any, and progression has been slow.

Reply

Thank you everyone for your replies! Much appreciated. Hjr4

Reply

@Hjr4, hey! I Just noticed your post was a year ago, but I’m here,so, I’ll throw in my very long term experience with Avonex. I turned 63 in Nov but I don’t think of myself as a senior!! Anyway, I’ve been on Avonex since 1994, 3yrs after I was diagnosed. I had a very short stint off of it to try Tecfidera, which was an utter misery, so back to the shots. I had the flu-like symptoms until I spoke with a pharmacist at Biogen who also has MS. He suggested 2 ALEVE about an hour before the shot, preferably before you are getting ready to head for bed, then when you get up, take 1 Aleve. I started doing what he said and I’ve had No problems—unless I wait way too long after taking the Aleve before I do the shot. Or don’t hydrate enough, which he also stressed doing.

It was in Nov. ‘17 when I had two shots left and I started thinking. A lot. Tired of doing this every week, seeing the bruises that don’t have time to heal, what is this stuff really doing to my body, my brain, etc., til I’d convinced myself after those shots were gone, that was The End. I started seeing a new neurologist this past July and one of the first things he asked me was if I’d consider going back on the Avonex. Pronto. So, I did. I’m having a lot of dizziness problems, fatigue always, and the anomalies I’m never sure are from my advanced age (😜) or a passing MS event. So, I’m going to hunt around and see if I can find any conclusion you may have come to! Oh, I did ask my neuro about the relapses stopping in your 60’s, etc. and he said it was a “theory being considered”. So.....

Reply

Was on Avonex 2 years. Saw new doctor went on Rutixan therapy. Best move I ever made. I'm 60 years young. ~terry

Reply

You may also like...